Oklahoma, 2014

Damaging Winds in Oklahoma, December 14, 2014

December 14, 2014 · NWS TSA · 3 events in 3 counties and zones

Thunderstorms developed along a dry line in western Oklahoma during the afternoon hours of the 14th, and moved eastward into eastern Oklahoma during the evening. Although these storms weakened as they moved into the area, isolated damaging wind gusts occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a dry line in western Oklahoma during the afternoon hours of the 14th, and moved eastward into eastern Oklahoma during the evening. Although these storms weakened as they moved into the area, isolated damaging wind gusts occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 14, 5:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 14, 5:46 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
546 PM CST SUN DEC 14 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MAINLY MVFR CEILINGS WILL OCCUR FOR THE FIRST FEW HOURS OF THE
FORECAST VALID PERIOD ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS. CLOUDS WILL CLEAR FOR THE MOST PART AFTER
06Z BUT WRAP AROUND CLOUDINESS MAY RESULT IN MVFR CEILINGS
REDEVELOPING FOR A FEW HOURS MONDAY...MAINLY AT THE NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS TAF SITES. GUSTY SOUTH WINDS WILL
SHIFT TO WESTERLY AND REMAIN GUSTY THROUGH THE DAY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 256 PM CST SUN DEC 14 2014/

DISCUSSION...
LEADING BAND OF CONVECTION CONTINUES TO PUSH INTO THE FAR WRN PARTS
OF OUR FORECAST AREA...AND HAVE NOTED NEW DRYLINE DEVELOPMENT OVER
WCNTRL OK DURING THE PAST 1-2 HOURS. WILL NEED TO KEEP AN EYE FOR
SOME INTENSIFICATION IN LEADING BAND OF STORMS AS WELL AS DRYLINE
ACTIVITY FROM LAST AFTERNOON AND INTO THE EVENING...ESPECIALLY
ACROSS SE OK WHERE BEST COMBINATION OF MODEST INSTABILITY/GOOD
LOW-LEVEL SHEAR IS REALIZED. SHOWERS/SCATTERED THUNDERSTORMS WILL BE
MOVING INTO WRN AR THIS EVENING...LIKELY IN A WEAKENED STATE...AND
SHOULD SHIFT E OF THE FORECAST AREA AFTER 06Z.

MAIN COOL SURGE WILL MOVE THROUGH MONDAY...WITH BREEZY WLY/NWLY
WINDS BY THE AFTERNOON. SURFACE RIDGE WILL SETTLE IN BY
TUESDAY...WITH EVEN CHILLIER AFTERNOON HIGHS EXPECTED.

EXTENDED MODELS CONTINUE TO STRUGGLE WITH EVOLUTION OF SPLIT FLOW
PATTERN FROM MID-WEEK THROUGH THE END OF THIS FORECAST. EXPECT AN
UPTICK IN PRECIPITATION CHANCES LATER WEDNESDAY INTO WEDNESDAY NIGHT
AS A LEAD WAVE EJECTS INTO THE PLAINS. ECMWF/CMC KEEP THE NEXT WAVE
OPEN/MORE PROGRESSIVE THAN THE STRONGER/CLOSED OFF GFS LATE NEXT
WEEK...AS WELL AS A FARTHER S QPF SOLUTION. GIVEN THE CONTINUED POOR
RUN-TO-RUN CONSISTENCY...WILL GO WITH A BLEND FOR NOW WHICH
MAINTAINS THE GENERAL CHANCE POPS THURSDAY THROUGH EARLY SATURDAY.
FORECAST SOUNDINGS/THERMAL PROFILES SUGGESTS ALL LIQUID FOR MOST OF
THIS PERIOD...ALTHOUGH COULD SEE A WINTRY CHANGEOVER FRIDAY
NIGHT/EARLY SATURDAY AS THE SYSTEM DEPARTS.

EXPECT SEASONALLY CHILLY TEMPERATURES THROUGH THE EXTENDED...WITH
HIGHS MOSTLY IN THE 40S.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Dec 14, 6:27 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
627 PM CST SUN DEC 14 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
630 PM CST SUN DEC 14 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA
	ONSET...BEFORE 9PM.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...EVENING...ENDING BY 10 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THIS EVENING ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
THE SHOWERS WILL END FROM WEST TO EAST LATER THIS EVENING AND
OVERNIGHT.

MARGINAL INSTABILITY IS ACCOMPANIED BY SIGNIFICANT SHEAR.
ANY CELLS THAT CAN GENERATE LIGHTNING THIS EVENING HAVE THE
POTENTIAL TO BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
DAMAGING WIND. THE RISK FOR AN ISOLATED TORNADO CAN NOT BE
RULED OUT FOR EASTERN OKLAHOMA. CONVECTIVE ACTIVITY WILL WIND
DOWN DURING THE EVENING WITH LITTLE THREAT AFTER ABOUT 10 PM
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY...HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
FIRE SPREAD POTENTIAL WILL INCREASE TUESDAY AS DRIER AIR MOVES
IN BEHIND TODAYS STORM SYSTEM AND GUSTY WINDS PERSIST.

ANOTHER UPPER LEVEL SYSTEM WILL PUSH INTO THE AREA LATE IN THE
UPCOMING WEEK...WITH PRECIPITATION EXPECTED TO OVERSPREAD EASTERN
OKLAHOMA AND WESTERN ARKANSAS PRIMARILY THURSDAY AND FRIDAY. AS
COLDER AIR MOVES INTO THE REGION...A BRIEF PERIOD OF WINTRY
PRECIPITATION MAY OCCUR LATE FRIDAY OR EARLY SATURDAY BEFORE
THE SYSTEM DEPARTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Dec 14, 5:21 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST SUN DEC 14 2014

OKZ065-066-150000-
OKFUSKEE OK-OKMULGEE OK-
521 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 521 PM CST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF WELEETKA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...WELEETKA...CLEARVIEW...
PHAROAH...OKMULGEE...HENRYETTA...BRYANT...DEWAR...GRAYSON...
SCHULTER...MORRIS...ERAM AND OKMULGEE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3567 9612 3568 9571 3555 9581 3555 9582
      3554 9582 3537 9594 3537 9598 3532 9598
      3528 9601 3529 9635
TIME...MOT...LOC 2321Z 213DEG 40KT 3521 9627
Special weather statement, Dec 14, 5:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CST SUN DEC 14 2014

OKZ054-150015-
OSAGE OK-
533 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 532 PM CST...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF APPERSON...MOVING NORTHEAST ABOUT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...APPERSON...WEBB CITY AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3671 9704 3669 9695 3675 9689 3675 9683
      3679 9676 3699 9675 3700 9650 3646 9693
      3651 9702 3654 9698 3656 9691 3658 9690
      3659 9692 3658 9700 3659 9705 3667 9707
TIME...MOT...LOC 2332Z 215DEG 29KT 3662 9698
Special weather statement, Dec 14, 6:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CST SUN DEC 14 2014

OKZ054-150115-
OSAGE OK-
632 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 632 PM CST...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
BURBANK...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...APPERSON...WEBB
CITY AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3649 9686 3654 9696 3656 9690 3659 9692
      3658 9700 3659 9706 3670 9699 3669 9695
      3675 9689 3675 9683 3677 9682 3679 9676
      3700 9676 3700 9649
TIME...MOT...LOC 0032Z 212DEG 33KT 3666 9690
Special weather statement, Dec 14, 6:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST SUN DEC 14 2014

OKZ066-067-070-071-073-150115-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-PITTSBURG OK-WAGONER OK-
650 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH AND NORTHWESTERN PITTSBURG

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OKMULGEE AND WAGONER

AT 648 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF WAGONER IN WAGONER COUNTY TO
ABOUT 5 MILES EAST OF TAFT IN PITTSBURG COUNTY. THE LINE WAS
MOVING NORTHEAST ABOUT 30 MILES AN HOUR.

COUNTIES INCLUDE...WAGONER...MCINTOSH...MUSKOGEE AND EXTREME
EASTERN OKMULGEE.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3510 9606 3516 9599 3525 9599 3576 9574
      3609 9565 3609 9555 3608 9558 3607 9557
      3607 9523 3574 9533 3503 9572 3503 9610
TIME...MOT...LOC 0048Z 275DEG 27KT 3604 9547 3577 9545
          3513 9583

The radar

The Tulsa radar (KINX), 29 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wagoner

When
December 14, 6:50 PM CST
Where
Wagoner County, 2.03 mi SSW of La Barge
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.953, -95.395

An automobile dealership sustained wind damage to the ceiling and trim of a building. Portions of a few privacy fences were blown down. A few tree limbs were blown down, and some shingles were blown off the roofs of several homes.

Thunderstorm Wind, McIntosh

When
December 14, 7:15 PM CST
Where
McIntosh County, 2.74 mi N of Checotah
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.470, -95.521

A power pole was blown down by strong thunderstorm winds.

Thunderstorm Wind, Osage

When
December 14, 8:24 PM CST
Where
Osage County, 3.75 mi NNW of Skiatook
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.415, -96.037

The Oklahoma Mesonet station near Skiatook measured 66 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551266, 551267, 551268.